Indiana, 2018Damaging Wind in Indiana, July 10, 2018
July 10, 2018 · NWS IWX · 1 event in 1 county or zone
A moderately unstable, but poorly sheared environment was in place ahead of a weak cold front that passed southeast across the area. Two stronger storms developed and moved cross Wabash and Adams county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moderately unstable, but poorly sheared environment was in place ahead of a weak cold front that passed southeast across the area. Two stronger storms developed and moved cross Wabash and Adams county. an isolated incident occurred in Geneva Indiana where a large 20 year old rotten tree was blown over, killing 2 people.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 10, 1:09 PM EST, 51 minutes earlier.
Area forecast discussion, Jul 10, 1:09 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
209 PM EDT Tue Jul 10 2018
.SYNOPSIS...
Issued at 207 PM EDT Tue Jul 10 2018
A weak cold front will clear locations south of Route 24 by early
evening with clearing skies and less humid air settling in
tonight into Wednesday. Lows will fall into the 60s tonight with
highs climbing back to the low to mid 80s Wednesday. Rain chances
will begin to arrive by Sunday.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 207 PM EDT Tue Jul 10 2018
Convection has rapidly commenced along and south of the frontal
boundary, stretching from Monticello to Winamac to Fort Wayne to
Napoleon. Thus far lack of shear is readily apparent as plenty of
instability exist to get things going but individual storms
struggling to maintain themselves. Groups of storms have been
slowly congealing with the combined efforts of all of them and
outflow interactions still expected to produce some strong to
locally severe wind gusts. Will make minor adjustments to the
timing keeping high chc pops going with a rapid decrease as we get
closer to and past 00Z with combination of loss of heating and
front slipping south of the area.
A brief reprieve from the humidity will move back in tonight into
Weds as N to NE flow ushers dewpoints in the mid 50s to lower 60s.
Highs will still rebound into the lower to middle 80s but will
obviously feel more comfortable with lower humidity.
&&
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 207 PM EDT Tue Jul 10 2018
Massive ridge covering much of the southwestern and southern US
will edge east with center of 596 dm moving towards the area.
Power struggle will commence with northern stream energy and
associated frontal boundary through much of the period with
greatest impacts probably late in the weekend into early next
week. GFS more suppressed with the center over the lower
Ohio/upper Tennessee Valley vs EC further north along the Ohio
River. This results in large differences in temperatures with EC
much warmer Fri-Sun with highs well into the 90s vs GFS in the mid
to upper 80s. Humidity will return with location of ridge key in
mid-upr 60s vs possible 70 dewpoints again. Grids reflect more of
a middle of the road approach with everything for now.
As noted above, with frontal boundary meandering across the area,
sporadic shower/storm chances will exist mainly tied to weak
disturbances moving through or peak heating. Not even going to try
to time anything out at this point. Best chance for rainfall for the
area likely won't arrive until maybe Sunday/Monday period. Until
then moisture loss in the ground will continue.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 120 PM EDT Tue Jul 10 2018
Latest surface analysis indicating frontal boundary and associated
wind shift across the central CWA with NW flow at KSBN and KFWA
currently shifting to NW. Generally weak gradient behind the front
so expect around 10kts this afternoon then diminishing to light
and variable overnight. HIRES guidance still indicating convective
potential along the front with 12Z runs initiating too early...but
KIWX radar starting to indicate SH/TSRA development so will
continue to monitor up until issuance to address need for mention
at KFWA. VFR from this evening through the end of the TAF cycle.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...JAL
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 10, 3:38 AM EST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
438 AM EDT Tue Jul 10 2018
INZ017-018-022>027-032>034-OHZ015-016-024-025-110845-
Whitley-Allen IN-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Paulding-Putnam-Van Wert-Allen OH-
438 AM EDT Tue Jul 10 2018
This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.
.DAY ONE...Today and Tonight
There is a chance for thunderstorms today. An isolated strong or
severe storm is possible. Brief damaging wind gusts would be the
primary hazard.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance for thunderstorms Saturday through Monday. It is
too early to determine the risk for severe weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
INZ004>009-012>016-020-MIZ078>081-OHZ001-002-004-005-110845-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-White-Cass MI-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-
438 AM EDT Tue Jul 10 2018 /338 AM CDT Tue Jul 10 2018/
This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.
.DAY ONE...Today and Tonight
There is a small chance for thunderstorms today. An isolated strong
storm is possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance for thunderstorms Saturday through Monday. It is
too early to determine the risk for severe weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
INZ003-LMZ043-046-MIZ077-110845-
La Porte-New Buffalo MI to St Joseph MI-
Michigan City IN to New Buffalo MI-Berrien-
438 AM EDT Tue Jul 10 2018 /338 AM CDT Tue Jul 10 2018/
This hazardous weather outlook is for portions of southwest
Michigan...The Nearshore Waters of Southeastern Lake Michigan and
northern Indiana.
.DAY ONE...Today and Tonight
There is a moderate swim risk today and tonight. North winds of 10 to
15 mph will create breaking waves of 2 to 4 feet. Rip currents and
structural currents are possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance for thunderstorms Saturday through Monday. It is
too early to determine the risk for severe weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
In the hours before
Special weather statement, Jul 10, 12:38 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
138 PM EDT TUE JUL 10 2018
INZ020-022-101800-
Cass-White-
138 PM EDT TUE JUL 10 2018
...A STRONG THUNDERSTORM WILL AFFECT WHITE AND CASS COUNTIES...
At 135 PM EDT, a line of strong thunderstorms was located from Monon
to Fletcher , or 7 miles northwest of Monticello, moving southeast
at 15 mph.
Winds in excess of 30 mph, pea size hail and torrential rain are
possible with this storm.
Locations impacted include...
Logansport, Monticello, Brookston, Walton, Wolcott, Royal Center,
Lincoln, Galveston, Reynolds, Chalmers, Burnettsville, Onward,
Clymers, Smithson, Leases Corner, Indiana Beach, Hoover, Idaville,
Sitka and Lucerne.
This includes Interstate 65 between mile markers 186 and 197.
The National Weather Service and local Emergency Management will
continue to closely monitor the situation. If you observe a funnel
cloud, stay calm and seek shelter in a sturdy building until the
funnel cloud has passed or dissipated. Please report any funnel cloud
sightings to the Northern Indiana National Weather Service via Law
Enforcement or Social Media.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4082 8709 4091 8618 4057 8617 4057 8637
4069 8637 4069 8652 4074 8653 4074 8675
4068 8676 4068 8674 4066 8678 4058 8677
4058 8709
TIME...MOT...LOC 1735Z 326DEG 14KT 4083 8683
JALSpecial weather statement, Jul 10, 1:35 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
235 PM EDT TUE JUL 10 2018
INZ027-101900-
Adams-
235 PM EDT TUE JUL 10 2018
...A STRONG THUNDERSTORM WILL AFFECT ADAMS COUNTY...
At 234 PM EDT, a strong thunderstorm was located over Decatur, moving
southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Decatur, Berne, Geneva, Monroe, Preble, Linn Grove, Ceylon, Peterson,
Monmouth, Pleasant Mills and Rivare.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4057 8506 4081 8507 4092 8493 4076 8480
4057 8480
TIME...MOT...LOC 1834Z 320DEG 18KT 4082 8498
JALThunderstorm Wind, Adams
- When
- July 10, 2:00 PM EST to 2:01 PM EST
- Where
- Adams County, 0.52 mi E of Geneva
- Measured
- 45 kt (52 mph) estimated gust
- Deaths
- 2 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 40.600, -84.960
Local media and law enforcement reported a large rotten tree, roughly 20 years old, was blown over by non severe thunderstorm winds . The tree landed onto a moving truck that was occupied by a man and woman. Both occupants were pronounced deceased at the scene. The base of the tree was rotten in over half way and up 5 feet with the portion of the tree breaking off being the rotten portion. No other damage to structures, trees or any object were noted.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flood in Florida, July 10, 20181 death · 1 injured · $1,000 · EF0 · 4 events
- Flash Flooding and Damaging Wind in Arizona, July 10, 20181 injured · $4.0 million · 50 kt wind · 4 events
- Flooding in Alaska, July 10 to 12, 2018$300,000 · 2 events
- Damaging Winds in North Dakota, July 10, 2018$150,000 · 74 kt wind · 3 events
- Damaging Winds in Vermont, July 10, 2018$55,000 · 55 kt wind · 3 events
- Damaging Winds in Missouri, July 10 to 14, 2018$43,000 · 52 kt wind · 6 events
- Excessive Heat and Heat in Kentucky, July 10 to 14, 201828 events
- Excessive Heat and Heat in Illinois, July 10 to 14, 201824 events
- Excessive Heat and Heat in Missouri, July 10 to 14, 201816 events
- Hail and Damaging Winds in Montana, July 10, 20181 in hail · 16 events
- Hail and Damaging Winds in New Hampshire, July 10, 20181.75 in hail · 10 events
- Hail and Damaging Winds in Maine, July 10, 20181 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756300.